Dense Fog, Culpeper
- When
- July 25, 1:00 AM EST to 8:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Weak high pressure developed over the north-central Virginia Piedmont with a very moist air mass in place. Visibility was around one quarter mile or less in spots.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Weak high pressure developed over the north-central Virginia Piedmont with a very moist air mass in place. Visibility was around one quarter mile or less in spots. This caused dense fog to develop early in the morning. The fog dissipated after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM EST, 11 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 254 PM EDT Fri Jul 24 2020 .SYNOPSIS... A cold front will drop south across our region tonight before dissipating on Saturday. High pressure will then dominate over the weekend. Another cold front will move across the area during the middle portion of next week. && .NEAR TERM /THROUGH TONIGHT/... Multiple scattered segments of heavy showers and embedded thunderstorms are developing across the Mason-Dixon region and parts of northwest Virginia. These segments are dropping southward ahead of a surface cold front and its upper level supported trough of low pressure. Heavy downpours and lightning are the main threats with this activity. Additional showers and thunderstorms will develop in the central Shenandoah Valley, Virginia Piedmont and eastern and southern Maryland late this afternoon and early evening. Damaging wind gusts and isolated incidences of flash flooding will be the main concerns with this near future shower and thunderstorm activity. Temperatures will reach the middle to upper 80s over the next hour or so, before leveling off just ahead of the surface and upper air fronts and trough of low pressure. Drier air in the middle and upper levels of the atmosphere will accompany the surface front tonight. Low temperatures tonight will drop into the lower 70s with middle to upper 60s in the northwest. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A surface front will stall then dissipate on Saturday. An upper level ridge of high pressure will build into the mid-Atlantic region. There could be some spotty showers or a thunderstorm Saturday afternoon mainly south of U.S. 50 due to residual moisture and instability. Otherwise, there will be a warming trend Saturday through Sunday night. Humidity will be lower Saturday through Sunday night. && .LONG TERM /MONDAY THROUGH FRIDAY/... Conditions should remain fairly dry Monday with upper level ridging still hanging on to the area for the afternoon and evening. A steep upper level trough will be migrating from the Central CONUS and just over the Canadian border towards the east Monday into Tuesday. A cold front associated with this trough will be dropping to the southeast and will be bringing the chance for unsettled weather Tuesday in particular. Any variation of a shortwave pushing through the area in conjunction with higher temperature and humidity values will be pressing our chances for convection across the CWA. Convective parameters are favoring initiation with 0-6km shear values reaching upwards of 30 kts and CAPE values reaching 2000+ j/kg. PWAT values are also concerning with values exceeding 2.0 inches possible which could lead to a hydro problem with the chance for flash flooding. Track and intensity will be reliant on shortwave energy, eastward momentum of the upper level trough and a moist/warm airmass overhead. After Tuesday, the cold front should start to migrate out of our area by late Wednesday allowing for drier conditions to take over for the later part of the work week. Temperatures during the long term look to be above normal in the early part of next week with the chance for Heat Advisories possible Monday and Tuesday with that warm humid air ahead of the cold front associated with the upper level trough taking residence. We will start to taper back to seasonal conditions in the later part of the week with lower humidity values coming along with it. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Scattered heavy showers and embedded thunderstorm segments will drop southward later this afternoon into early evening. MRB, IAD and CHO are the terminals to stand the best chance of getting one of these segments to pass overhead. DCA and BWI would be a close second. Either way and either terminal could encounter brief MVFR or IFR conditions with this activity. CIGS could drop to 1000ft to 1500ft while visibility falls between 3sm and 5sm. Drying will take place tonight with fair weather conditions expected Sat into early next week. No significant impacts expected for terminals Monday through Tuesday. Isolated sub-VFR conditions possible Tuesday with any storms that initialize in the area. && .MARINE... The Potomac River from Washington D.C. to the tidal waters stand the best chance to encounter brief wind gusts of 30 knots or greater. By late this afternoon and early evening, the Chesapeake Bay could encounter a gusty thunderstorm. There are no current long fuse advisory or warnings out at this time. However; any shower or thunderstorm segment moving over the waters could kick up the winds and waters leading to an SMW or two. Fair weather expected Saturday through Monday. SCA criteria is not expected to be reached Monday and Tuesday but the possibility for some marine headlines is possible Tuesday with initiation of thunderstorms over the waters. && .CLIMATE... Aside from the one day last week that broke the streak of consecutive 90+ F days at Ronald Reagan Washington National Airport (KDCA), every day this month has had a high of at least 90 F. As of Thursday afternoon, that total (for July) was up to 22 days. The most 90+ F days ever in any month in the immediate Washington, DC, area is 25 days (set in July 2011). Looking at the pattern over the next 7 days, as well as probabilities for above normal temperatures from our colleagues at the Climate Prediction Center (CPC) out to 14 days, it seems it will be very difficult to NOT break that record. For the Baltimore, Maryland, and Dulles, Virginia long-term climate records, the record most 90+ F days in a month is 24 days (also set in July 2011). As of Wednesday afternoon, Baltimore site had hit 90 F 18 times so far this month, and the Dulles site had hit 90 F 16 days. Temperature records have been kept at what is now KDCA since 1941. The official temperature records for the immediate Washington, DC, area consist of data from KDCA starting in 1945, and observations taken in downtown Washington, DC, extend the region's period of record back to 1872. Temperature records for the Baltimore, Maryland, area have been kept at what is now Baltimore-Washington International Thurgood Marshall Airport (KBWI) since 1950. Additional temperature records observed in downtown Baltimore extend the period of record back to 1872. Temperature records for the Sterling-Dulles, Virginia, area have been kept at what is now Washington Dulles International Airport (KIAD) since 1960. All climate data are considered preliminary until reviewed by the National Centers for Environmental Information (NCEI). && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...KLW SHORT TERM...KLW LONG TERM...ADM AVIATION...KLW/ADM MARINE...KLW/ADM CLIMATE...KLW
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 613 PM EDT Fri Jul 24 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-252215- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 613 PM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Flash Flood Watch is in effect for the Baltimore metro area until 10 PM. Thunderstorms may be capable of producing isolated damaging wind gusts of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices near or above 105 degrees are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-252215- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 613 PM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Thunderstorms may be capable of producing isolated instances of damaging wind gusts and flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 908458, 908459, 908460, 908461.